Alert archive / West Virginia / Flash Flood Warnings in 2015
Flash Flood Warning 68, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 17, 2015, 10:16 PM EDT for Kanawha County, Lincoln County, Putnam County, West Virginia. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2015, 10:16 PM EDT (02:16 UTC)
- Expired
- Aug 18, 2015, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kanawha County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 10:20 PM EDT | FLASH FLOOD | 2 Nw Institute, WV | WATER RESCUE ON NEW GOFF MOUNTAIN ROAD |
| Aug 17, 10:20 PM EDT | FLASH FLOOD | Cross Lanes, WV | WATER RESCUE ON PIONEER DRIVE IN CROSS LANES |
| Aug 17, 10:30 PM EDT | HEAVY RAIN 3.5 | 2 Se St. Albans, WV | TOTAL OVER PAST 1.5 HOURS. |
| Aug 17, 10:31 PM EDT | FLASH FLOOD | 2 E Tornado, WV | HIGH WATER REPORTED ALONG SMITH CREEK ROAD |
| Aug 17, 10:45 PM EDT | FLASH FLOOD | St. Albans, WV | WATER REPORTED INTO A FEW HOMES ON GRANT AVENUE. |
| Aug 17, 11:05 PM EDT | FLASH FLOOD | 1 Ssw Cross Lanes, WV | VEHICLE STUCK IN WATER ALONG NEW GOFF MOUNTAIN ROAD |
| Aug 17, 11:20 PM EDT | FLASH FLOOD | Poca, WV | REPORTS OF WATER OVER ROADWAY ON RT 62 AS WELL AS OVER SEVERAL ROADS IN SUBDIVISIONS AROUND POCA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
197
WGUS51 KRLX 180216
FFWRLX
WVC039-043-079-180515-
/O.NEW.KRLX.FF.W.0068.150818T0216Z-150818T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 PM EDT MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN PUTNAM COUNTY IN WEST VIRGINIA...
NORTHEASTERN LINCOLN COUNTY IN WEST VIRGINIA...
NORTHWESTERN KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 115 AM EDT
* AT 1013 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN...WITH MORE RAIN EXPECTED. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NITRO...JEFFERSON...ST. ALBANS... POCA...TORNADO...CROSS
LANES...BANCROFT AND SOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3858 8168 3823 8175 3825 8194 3858 8187
$$
252 follow-up statements
566 WGUS71 KRLX 180316 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1116 PM EDT MON AUG 17 2015 WVC039-043-079-180515- /O.CON.KRLX.FF.W.0068.000000T0000Z-150818T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PUTNAM WV-LINCOLN WV-KANAWHA WV- 1116 PM EDT MON AUG 17 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR SOUTHEASTERN PUTNAM...NORTHEASTERN LINCOLN AND NORTHWESTERN KANAWHA COUNTIES... AT 1113 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. OVER THREE INCHES OF RAIN HAS FALLEN AT SOME LOCATIONS. FLOODING HAS ALREADY BEEN REPORTED IN TORNADO AND CROSS LANES. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... NITRO...JEFFERSON...ST. ALBANS... POCA...TORNADO...CROSS LANES...BANCROFT AND SOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY. YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. && LAT...LON 3858 8168 3823 8175 3825 8194 3858 8187 $$ 25
019 WGUS71 KRLX 180424 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1224 AM EDT TUE AUG 18 2015 WVC039-043-079-180433- /O.CAN.KRLX.FF.W.0068.000000T0000Z-150818T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PUTNAM WV-LINCOLN WV-KANAWHA WV- 1224 AM EDT TUE AUG 18 2015 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PUTNAM...NORTHEASTERN LINCOLN AND NORTHWESTERN KANAWHA COUNTIES IS CANCELLED... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES AND BE PREPARED FOR REMAINING DEBRIS ON ROADWAYS. LAT...LON 3858 8168 3823 8175 3825 8194 3858 8187 $$ 25
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 8:00 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 17, 8:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 800 PM EDT MON AUG 17 2015 .SYNOPSIS... MOISTURE INCREASES TONIGHT THROUGH WEDNESDAY. COLD FRONT THURSDAY. HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND LINGERS INTO SATURDAY. NEXT FRONT ABOUT SUNDAY NIGHT INTO MONDAY. && .NEAR TERM /THROUGH TUESDAY/... WILL UPDATE FORECAST TO BETTER TIME CHANCES OF PRECIPITATION WITH THE BAND OF RAIN MOVING IN AND OVERNIGHT. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... WILL BASE SHORT TERM ON FRONT REACHING INTO SOUTHEAST OHIO AROUND 12Z THURSDAY...THEN PUSHING EAST OF THE MOUNTAINS DURING THE AFTERNOON. THE 12Z GFS WAS FASTER THAN THAT...BUT PREFER TO STAY ON THE SLOW SIDE... SINCE MAIN DYNAMICS LIFTS NE INTO CANADA AND OUR 500 MB HEIGHTS STRUGGLE TO LOWER. A FEW LINGERING SHOWERS COULD EASILY FORM ALONG THE WIND SHIFT AND DEW POINT GRADIENT DURING THE DAY ON THURSDAY IN THE WESTERN LOWLANDS. BEFORE THEN...WILL KEEP A BIT HIGHER POPS ALONG THE EASTERN SLOPES OVERNIGHT TUESDAY NIGHT...BUT OVERALL...LOWERED POPS A BIT...FROM OUR PREVIOUS FORECAST. DO NOT SEE MUCH FORCING...BUT WITH SURFACE DEW POINTS IN THE MID 60S TO NEAR 70...STILL LEFT AT LEAST 20 POPS DURING THE LATE NIGHT HOURS. MAIN PREFRONTAL CONVECTION THAT DEVELOPS TO OUR WEST LATE WEDNESDAY COULD SURVIVE DURING WEDNESDAY NIGHT...SO HAVE POPS INCREASING IN THE WESTERN LOWLANDS OVERNIGHT WEDNESDAY NIGHT. DESPITE MID LEVEL HEIGHTS NOT FALLING MUCH WITH FRONT...12Z MODEL RUNS INDICATE ENOUGH DRYING IN THE MEAN COLUMN TO LOWER POPS FOR THURSDAY NIGHT AND FRIDAY IN THE SOUTH. && .LONG TERM /FRIDAY THROUGH MONDAY/... ANOTHER 500 MB TROF DEVELOPS OVER WESTERN GREAT LAKES SUNDAY...PUSHING THE NEXT FRONT THROUGH LONG ABOUT MONDAY. WHILE...MAIN 500 MB RIDGE REMAINS OVER SOUTHERN PLAINS AND SOUTHERN ROCKIES SOME LIGHT EASTERLY FLOW COULD DEVELOP BY SATURDAY...WILL HAVE SOME DIURNAL SLIGHT CHANCE/20 POPS IN SW VIRGINIA AND INTO THE EXTREME SOUTHERN COUNTIES OF WV. ALSO HAVE SOME 20/30 POPS SUNDAY...BEFORE INCREASING SUNDAY NIGHT INTO MONDAY WITH FRONT. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A DISTURBANCE WILL MOVE ACROSS THE AREA OVERNIGHT AND INTO TUESDAY...PROVIDING AN AREA OF RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS. SOME MVFR FOG AND POSSIBLY AN MVFR STRATUS DECK CAN BE EXPECTED LATER TONIGHT...WITH THE HEAVIER SHOWERS AND THUNDERSTORMS CAUSING EVEN LOWER RESTRICTIONS. THIS DISTURBANCE WILL PUSH OFF TO THE EAST ON TUESDAY...BUT LEFT OVER MOISTURE WILL ALLOW FOR SOME LATE DAY THUNDERSTORMS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF FOG AND LOWER CEILINGS OVERNIGHT COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 08/18/15 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H M M M M M HTS CONSISTENCY H H H H H H M M M M H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z WEDNESDAY... IFR CONDITIONS POSSIBLE IN AREAS OF SHOWERS AND THUNDERSTORMS WITH THE COLD FRONT ON THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...RPY SHORT TERM...KTB LONG TERM...KTB AVIATION...RPY
Hazardous weather outlook, Aug 17, 3:28 AM EDT, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 328 AM EDT MON AUG 17 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-180730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 328 AM EDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 9:54 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 954 PM EDT MON AUG 17 2015 WVZ013>015-180300- KANAWHA-PUTNAM-LINCOLN- 954 PM EDT MON AUG 17 2015 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PUTNAM AND NORTHWESTERN KANAWHA COUNTIES... AT 952 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER TORNADO...OR NEAR NITRO. THE STORM WAS NEARLY STATIONARY. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LOCATIONS IMPACTED INCLUDE... NITRO...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...DUNBAR... SISSONVILLE...POCA...TORNADO...ALUM CREEK...CROSS LANES...AND INSTITUTE. LAT...LON 3824 8179 3829 8197 3855 8181 3853 8164 TIME...MOT...LOC 0152Z 193DEG 2KT 3835 8184 30
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:54 PM EDT | Special Weather Statement | RLX | Putnam | 66 min |
| Aug 17, 11:28 PM EDT | Special Weather Statement | RLX | Jackson | 62 min |
| Aug 17, 11:47 PM EDT | Special Weather Statement | RLX | Jackson | 58 min |
| Aug 18, 12:21 AM EDT | Special Weather Statement | RLX | Wirt | 54 min |
| Aug 18, 12:50 AM EDT | Special Weather Statement | RLX | Braxton | 55 min |
| Aug 18, 1:35 AM EDT | Flash Flood Warning | RLX | Pleasants, Ritchie | 3 hr |
| Aug 18, 1:51 AM EDT | Special Weather Statement | RLX | Tyler | 54 min |
| Aug 18, 2:11 AM EDT | Flash Flood Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.